Alert archive / Wisconsin / River Flood Warnings in 2008

River Flood Warning 119, NWS Milwaukee, WI

July 11, 2008Sauk County, Wisconsin

NWS Milwaukee, WI issued this river flood warning at Jul 11, 2008, 9:08 AM CDT for Sauk County, Wisconsin. It took effect at Jul 11, 2008, 3:24 PM CDT. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2008, 9:08 AM CDT (14:08 UTC)
In effect from
Jul 11, 2008, 3:24 PM CDT
Expired
Jul 13, 2008, 9:06 PM CDT
In force
54 hr
Issued by
NWS Milwaukee, WI
Flood severity
Minor

County Sauk County, WI

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Baraboo River at Rock Springs (RSPW3).

Action stage
13.5 ft
Minor stage
18.5 ft
Moderate stage
21 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Jul 11, 6:06 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 11, 6:06 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
606 AM CDT FRI JUL 11 2008

.SHORT TERM...PERSISTENT REGION OF LOW TO MID TROPOSPHERIC WARM
ADVECTION FROM ERN MN TO SRN WI CONTINUES TO GENERATE ROUNDS OF
TSTORMS. EXPECT MCS OVER NW WI TO POSSIBLY DIVE SEWD ALONG THE
CAPE GRADIENT OVER WI. BELIEVE AREAS ALONG AND NORTH OF KMSN TO
KMKE HAVE A GOOD PROBABILITY OF SEEING ADDITIONAL RAIN FROM THIS
SQUALL LINE OR FROM CURRENT CONVECTIVE ACTIVITY OVER CENTRAL AND
SRN WI. OTHERWISE WARM FRONT TO MOVE QUICKLY NWD THIS AFT AS LOW
PRESSURE DEVELOPS NWD INTO MANITOBA IN RESPONSE TO A SHARP POLAR
TROUGH MOVING EWD FROM MT. WITH WAA REFOCUSING WELL TO THE NORTH
ONLY A SLIGHT CHANCE OF TSTORMS THIS AFTERNOON DUE TO WEAK CAPPING
AND MLCAPES OF 2000-3000 J/KG.

FOR TNT...EXPECT MORE WIDESPREAD STORMS EITHER AHEAD OF OR ALONG
THE COLD FRONT. BEFORE THE ARRIVAL OF THE COLD FRONT A WEAK
SHORTWAVE WILL LIFT OUT OF THE SRN PLAINS AND MOVE INTO WI AND IL
DURING THE EVENING. SCT AND POSSIBLY NUMEROUS TSTORMS WILL OCCUR
WITH THIS FEATURE. OTHER WIDESPREAD STORMS WILL BE OCCURRING ALONG
THE COLD FRONT OVER MN AND IA AND WILL APPROACH THE CWA AFT 06Z.
IF ATM IS NOT STABILIZED TOO MUCH FROM EVENING STORMS BELIEVE
SQUALL LINE WILL SWEEP ACROSS SRN WI. MLCAPES WILL STILL BE
2000-3000 J/KG DURING THE EVENING BUT DROP TO 1000-1500 J/KG IN
THE OVERNIGHT. DESPITE WEAK WIND SHEAR...CANNOT RULE OUT LARGE
HAIL AND MICROBURSTS GIVEN THE AMOUNT OF CAPE...LARGE THETA
DIFFERENCE BTWN THE SFC AND MID LEVELS...AND MID LEVEL LAPSE RATES
AROUND 7 C. PAS INCREASING TO 2 INCHES WILL ALSO MAINTAIN AN
ISOLD TO SCT FLASH FLOOD THREAT ESPECIALLY OVER AREAS THAT GOT
SEVERAL INCHES YESTERDAY AND OVERNIGHT. THE COLD FRONT WILL SLOWLY
PASS THROUGH THE AREA FROM 11Z SAT THROUGH 21Z SAT SO KEPT CHANCES
OF TSTORMS IN THE FCST.

.LONG TERM...
DRY WLY WINDS WILL PREVAIL SAT NT AND SUN AS THE STRONG LOW
PRESSURE AREA OVER CANADA CONTINUES EWD AWAY FROM SRN WI. HIGH
PRESSURE WILL THEN SETTLE OVER THE STATE FOR MON.

&&

.AVIATION...EARLY CONVECTION...WITH PREVAILING MVFR AND PERIODS OF
IFR/LIFR WILL BE LIFTING OUT OF THE FORECAST AREA AFTER 16Z AS FOCUS
OF WARM ADVECTION SHIFTS NWD WITH 850 WINDS BACKING MORE SRLY.
COMPLEX OF STORMS MOVING SOUTHEAST FROM VCNTY OF LA CROSSE ALONG
INSTABILITY GRADIENT WILL LIKELY BRUSH KMSN BETWEEN 1330Z AND
1440Z...AND COULD CLIP KMKE BETWEEN 15Z AND 16Z.

VFR CONDITIONS AFTER PCPN ENDS THIS MORNING...THOUGH WEAK CAPPING
AND INSTABILITY BRING A SLIGHT CHANCE OF TSTMS THIS AFTERNOON AND
EARLY EVENING. WILL LEAVE OUT FOR NOW AND JUST MENTION CB IN CLOUD
GROUPS. SOUTH TO SOUTHWEST WINDS GUST TO AROUND 20 MPH THIS
AFTERNOON WITH GOOD MIXING UP TO 850 MB.

WILL PUT PREVAILING THUNDERSTORMS IN TAFS AFTER 06Z AS APPROACHING
COLD FRONT WILL TRIGGER ANOTHER POTENTIALLY SEVERE SQUALL LINE ALONG
PRE-FRONTAL TROF...AS WELL AS ALONG THE FRONT ITSELF BEFORE EXITING
TO THE SE OF THE STATE AFTER 12Z SAT.

&&

.MARINE...WEAKENING THUNDERSTORM COMPLEX WILL AFFECT THE NEARSHORE
WATERS FROM MILWAUKEE NORTH BETWEEN 10 AM AND 11 AM. WILL SEE WIND
GUSTS APPROACH SMALL CRAFT ADVISORY CRITERIA THIS AFTERNOON. MORE
STORMS EXPECTED TO DEVELOP LATE THIS EVENING AND OVERNIGHT THAT
COULD REACH SEVERE LEVELS WITH DAMAGING WINDS AND LARGE HAIL.

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...20
AVIATION/MARINE...09

UPDATED TO ADD AVIATION AND MARINE DISCUSSIONS.
Hazardous weather outlook, Jul 11, 6:32 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
632 AM CDT FRI JUL 11 2008

WIZ046-047-051-052-056>060-062>072-121100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
632 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH PERIODS OF HEAVY RAIN WILL END LATER THIS MORNING.
STORMS WILL RE-DEVELOP AHEAD OF A COLD FRONT TONIGHT. SOME OF THE
STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL...ESPECIALLY WEST OF A GREEN LAKE COUNTY...DANE COUNTY TO
GREEN COUNTY LINE.

HEAT INDEX VALUES WILL RISE INTO THE LOW TO MID 90S ALONG AND
SOUTHWEST OF A DELLS...MADISON TO LAKE GENEVA LINE THIS AFTERNOON.
WITH MID TO UPPER 80S TO THE NORTHEAST. HEAT INDEX VALUES IN THE UPPER
80S ARE EXPECTED IN MILWAUKEE COUNTY.

SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. A PORTION
OF THE ROCK RIVER IN SOUTHERN WISCONSIN CONTINUES TO EXPERIENCE
MODERATE FLOODING...WITH THE STRETCH OF THE RIVER NEAR NEWVILLE
STILL AT MAJOR FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY...WITH A CHANCE FOR
THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

LMZ643>646-121100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
632 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL END LATER THIS MORNING...THEN RE-DEVELOP LATE
THIS EVENING AND OVERNIGHT. SOME STORMS MAY PRODUCE DAMAGING WINDS
AND LARGE HAIL. WIND GUSTS WILL APPROACH SMALL CRAFT ADVISORY
CRITERIA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY...WITH A CHANCE FOR
THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 11, 3:26 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     HEAVY RAIN       7 SW MADISON            43.01N 89.48W
07/11/2008  M1.45 INCH       DANE               WI   BROADCAST MEDIA

            RAINFALL TOTAL SINCE 5 PM CDT THURSDAY AT WISC-TV STUDIOS
            ON THE SOUTHWEST SIDE OF MADISON.

&&

REM
Local storm report, Jul 11, 5:16 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
516 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HEAVY RAIN       5 SW MADISON            43.03N 89.45W
07/11/2008  M2.24 INCH       DANE               WI   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 103 AM CDT.

&&

REM
Local storm report, Jul 11, 6:17 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
617 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 AM     FLASH FLOOD      MADISON                 43.08N 89.38W
07/11/2008                   DANE               WI   LAW ENFORCEMENT

            AREAS WITH 18 INCHES TO 2 FEET OF WATER ON ROADWAYS
            ACROSS MADISON. MANY ROAD CLOSURES. ONE PERSON RESCUED
            WHEN CAR WAS UNDER 3 FEET OF WATER ON SOUTHEAST SIDE OF
            MADISON.

&&

MG
Local storm report, Jul 11, 6:57 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
657 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     FLOOD            BARABOO                 43.47N 89.74W
07/11/2008                   SAUK               WI   LAW ENFORCEMENT

            SOME COUNTY ROADS ACROSS SAUK COUNTY ARE CLOSED DUE TO
            HIGH WATER.

&&

MG
Local storm report, Jul 11, 8:49 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
849 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       1 E BARABOO             43.47N 89.72W
07/11/2008  E0.00 INCH       SAUK               WI   TRAINED SPOTTER

            SPOTTER REPORTED WATER OVER THE CURB ON HIGHWAY 12 EAST
            OF BARABOO

0810 AM     FLOOD            1 E BARABOO             43.47N 89.72W
07/11/2008                   SAUK               WI   TRAINED SPOTTER

            SPOTTER REPORTS RAIN OVER THE CURB ON HIGHWAY 12 EAST OF
            BARABOO.

&&

RSCHAAR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:32 AM CDTFlash Flood WarningMKXColumbia, Sauk88 min
Jul 11, 12:40 AM CDTFlash Flood WarningMKXJefferson, Waukesha2 hr
Jul 11, 12:59 AM CDTFlash Flood WarningMKXDane2 hr
Jul 11, 3:50 AM CDTFlash Flood WarningMKXSauk3 hr
Jul 11, 4:05 AM CDTFlash Flood WarningMKXDane, Sauk2 hr
Jul 11, 6:40 AM CDTAreal Flood WarningMKXSauk6 hr
Jul 11, 8:12 AM CDTAreal Flood WarningMKXColumbia4 hr
Jul 11, 8:31 AM CDTAreal Flood AdvisoryMKXDane3 hr
Jul 11, 9:03 AM CDTAreal Flood AdvisoryMKXJefferson3 hr
Jul 11, 9:08 AM CDTRiver Flood WarningMKXSauk5 days
Jul 11, 9:18 AM CDTRiver Flood WatchMKXKenosha11 hr
Jul 11, 10:02 AM CDTRiver Flood WarningMKXRock54 hr
Jul 11, 10:03 AM CDTAreal Flood AdvisoryMKXWalworth, Waukesha3 hr
Jul 11, 10:13 AM CDTRiver Flood WarningMKXLafayette19 hr
Jul 11, 10:13 AM CDTRiver Flood WarningMKXGreen, Rock4 days
Jul 11, 3:18 PM CDTRiver Flood WarningMKXColumbia19 hr

Nearby

River Flood Warnings in Wisconsin, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.